|Zithromax (Z-Pack) & HCV
Dec 21, 2007
My husband was diagnosed with HCV 8 years ago, but was probably infected over 30 years ago. His yearly check-up in September was good and showed no change from before-very mild inflammation and normal liver enzymes. He has failed treatment in the past, and the heptologist said treatment is still optional at this point. He went to a convenient care clinic 5 days ago and was given Z-Pack (5 day regimen) for a throat infection, and a cough syrup containing codeine. After two days, he developed stomach pains, frequent belching, and severe nausea. On Day 5 he had a very light colored bowel movement, followed by a bright yellow one. I am very concerned. Could the Zithromax have caused this? Aside from this, is it likely that his liver condition could have changed so drastically in just 3 months after being stable all these years? Thank you.
| Response from Dr. McGovern
Your question is related to one of drug toxicity. Azithromycin (zithromax) is an excellent medication that is effective against many pathogens. It does have some side effects, such as nausea, so that is possibly related. Codeine can also cause nausea.
One the other hand, it is also possible that he just got another illness such as a gastroenteritis.
I would simply call the physician to explain the symptoms and to see if he thinks he should come in for testing of liver function testing since drug toxicity can cause nausea. Azithromycin is not considered a significant offender in this category however. It is generally safe.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.